Illinois Journal of Mathematics

Operators on asymptotic $\ell_p$ spaces which are not compact perturbations of a multiple of the identity

Kevin Beanland

Full-text: Open access


We give sufficient conditions on an asymptotic $\ell_p$ (for $1 < p < \infty$) Banach space to ensure the space admits an operator, which is not a compact perturbation of a multiple of the identity. These conditions imply the existence of strictly singular noncompact operators on the HI spaces constructed by G. Androulakis and the author and by Deliyanni and Manoussakis. Additionally, we show that under these same conditions on the space $X$, $\ell_\infty$ embeds isomorphically into the space of bounded linear operators on $X$.

Article information

Illinois J. Math., Volume 52, Number 2 (2008), 515-532.

First available in Project Euclid: 23 July 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 46B20: Geometry and structure of normed linear spaces
Secondary: 46B03: Isomorphic theory (including renorming) of Banach spaces


Beanland, Kevin. Operators on asymptotic $\ell_p$ spaces which are not compact perturbations of a multiple of the identity. Illinois J. Math. 52 (2008), no. 2, 515--532. doi:10.1215/ijm/1248355347.

Export citation


  • D. Alspach and S. A. Argyros, Complexity of weakly null sequences, Dissertationes Math. 321 (1992), 44.
  • G. Androulakis, K. Beanland, S. J. Dilworth and F. Sanacory, Embedding $\ell_{\infty}$ into the space of all operators on certain Banach spaces, Bull. London Math. Soc. 38 (2006), 979–990.
  • G. Androulakis and K. Beanland, A hereditarily indecomposable asymptotic $\ell_2$ Banach space, Glasg. Math. J. 48 (2006), 503–532.
  • G. Androulakis, E. Odell, Th. Schlumprecht and N. Tomczak-Jaegermann, On the structure of the spreading models of a Banach space, Canad. J. Math. 57 (2005), 673–707.
  • G. Androulakis and F. Sanacory, An extension of Schreier unconditionality, Positivity 12 (2008), 313–340.
  • G. Androulakis and Th. Schlumprecht, Strictly singular, non-compact operators exist on the space of Gowers and Maurey, J. London Math. Soc. (2) 64 (2001), 1–20.
  • S. A. Argyros and V. Felouzis, Interpolating hereditarily indecomposable Banach spaces, J. Amer. Math. Soc. 13 (2000), 243–294.
  • S. A. Argyros and I. Gasparis, Unconditional structures of weakly null sequences, Trans. Amer. Math. Soc. 353 (2001), 2019–2058 (electronic).
  • S. A. Argyros, S. Mercourakis and A. Tsarpalias, Convex unconditionality and summability of weakly null sequences, Israel J. Math. 107 (1998), 157–193.
  • S. A. Argyros and A. Manoussakis, A sequentially unconditional Banach space with few operators, Proc. London Math. Soc. (3) 91 (2005), 789–818.
  • S. A. Argyros and S. Todorcevic, Ramsey methods in analysis, Advanced Courses in Mathematics, CRM Barcelona, Birkhauser Verlag, Basel, 2005.
  • N. Aronszajn and K. T. Smith, Invariant subspaces of completely continuous operators, Ann. of Math. (2) 60 (1954), 345–350.
  • I. Deliyanni and A. Manoussakis, Asymptotic $\ell _p$ hereditarily indecomposable Banach spaces, Illinois J. Math. 51 (2007), 767–803.
  • M. Feder, On subspaces of spaces with an unconditional basis and spaces of operators, Illinois J. Math. 34 (1980), 196–205.
  • V. Ferenczi, Operators on subspaces of hereditarily indecomposable Banach spaces, Bull. London Math. Soc. 29 (1997), 338–344.
  • I. Gasparis, Strictly singular non-compact operators on hereditarily indecomposable Banach spaces, Proc. Amer. Math. Soc. 131 (2003), 1181–1189 (electronic).
  • I. Gasparis, A continuum of totally incomparable hereditarily indecomposable Banach spaces, Studia Math. 151 (2002), 277–298.
  • I. Gasparis and D. H. Lueng, On the complemented subspaces of the Schreier spaces, Studia Math. 131 (2000), 273–300.
  • W. T. Gowers, A remark about the scalar-plus-compact problem, Convex geometric analysis (Berkeley, CA, 1996), Math. Sci. Res. Inst. Publ., vol. 34, Cambridge Univ. Press, Cambridge, 1999, pp. 111–115.
  • W. T. Gowers and B. Maurey, The unconditional basic sequence problem, J. Amer. Math. Soc. 6 (1993), 851–874.
  • N. J. Kalton, Spaces of compact operators, Math. Ann. 208 (1974), 267–278.
  • J. Lindenstrauss, Some open problems in Banach space theory, Seminaire Choquet. Initiation A l'analysie 15 (1975–1976), Expose 18, 9 pp.
  • J. Lindenstrauss and L. Tzafriri, Classical Banach spaces. I. Sequence spaces, Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 92, Springer-Verlag, Berlin, 1977.
  • Th. Schlumprecht, How many operators exist on a Banach space? Trends in Banach spaces and operator theory, Contemp. Math., vol. 321, Amer. Math. Soc., Providence, RI, 2003, pp. 295–333.